An arithmetic formula of Liouville. (English) Zbl 1116.11007

In his famous series of eighteen articles, Liouville presented without proof numerous arithmetic formulas. These formulas are summarized in Volume 2 (Chapter XI) of [L. E. Dickson, History of the theory of numbers. Vol. I–III. Reprint of the 1920-1923 originals. New York, NY: Chelsea Publishing Co. (1966; Zbl 0958.11500)].
The present authors are interested in the following identity. Let \(n\) be a positive odd integer, and let \(F\) be an odd complex-valued function on the set of integers. Then \[ \begin{aligned} \sum_{ax+by+cz=n\atop a, b, c, x, y, z\;\text{odd}} (F(a+b+c)+F(a-b-c)-F(a+b-c)-F(a-b+c)) ={1\over 8},\\ \sum_{d| n}(d^2-1)F(d)-3\sum_{ax<n\atop a, x\;\text{odd}} \sigma(o(n-ax))F(a),\text{ where }o(n)=n/2^s,\;2^s\| n. \end{aligned} \]
The authors have not been able to locate a proof of this result in the literature, although they note that [P. S. Nazimoff, Applications of the theory of elliptic functions to the theory of numbers. Chicago: University Bookstore (1928; JFM 54.0196.01)] indicates how an analytic proof can be given.
The purpose of this paper is to present the first proof and an entirely elementary proof using only rearrangements of terms in finite sums. As an application of this formula the authors give a formula for the number of representations of a positive integer as the sum of twelve triangular numbers.


11A25 Arithmetic functions; related numbers; inversion formulas
11E25 Sums of squares and representations by other particular quadratic forms
11D04 Linear Diophantine equations
Full Text: DOI Numdam Numdam EuDML


[1] L. E. Dickson, History of the Theory of Numbers. Vol. 1 (1919), Vol. 2 (1920), Vol. 3 (1923), Carnegie Institute of Washington, reprinted Chelsea, NY, 1952. · Zbl 0958.11500
[2] J. G. Huard, Z. M. Ou, B. K. Spearman, K. S. Williams, Elementary evaluation of certain convolution sums involving divisor functions. Number Theory for the Millenium II, 229-274. M. A. Bennett et al., editors, A. K. Peters Ltd, Natick, Massachusetts, 2002. · Zbl 1062.11005
[3] J. Liouville, Sur quelques formule générales qui peuvent être utiles dans la théorie des nombres. (premier article) 3 (1858), 143-152; (deuxième article) 3 (1858), 193-200; (troisième article) 3 (1858), 201-208; (quatrième article) 3 (1858), 241-250; (cinquième article) 3 (1858), 273-288; (sixième article) 3 (1858), 325-336; (septième article) 4 (1859), 1-8; (huitième article) 4 (1859), 73-80; (neuvième article) 4 (1859), 111-120; (dixième article) 4 (1859), 195-204. (onzième article) 4 (1859), 281-304; (douzième article) 5 (1860), 1-8; (treizième article) 9 (1864), 249-256; (quatorzième article) 9 (1864), 281-288; (quinzième article) 9 (1864), 321-336; (seizième article) 9 (1864), 389-400; (dix-septième article) 10 (1865), 135-144; (dix-huitième article) 10 (1865), 169-176.
[4] E. McAfee, A three term arithmetic formula of Liouville type with application to sums of six squares. M. Sc. thesis, Carleton University, Ottawa, Canada, 2004.
[5] P. S. Nasimoff, Applications to the Theory of Elliptic Functions to the Theory of Numbers. Moscow, 1884.
[6] K. Ono, S. Robins, P. T. Wahl, On the representation of integers as sums of triangular numbers. Aequationes Math. 50 (1995), 73-94. · Zbl 0828.11057
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.